Wisconsin, 2011

Damaging Wind in Wisconsin, July 30, 2011

July 30, 2011 · NWS ARX · 1 event in 1 county or zone

A small complex of thunderstorms developed north of a stationary front over north central Minnesota during the mid morning of July 30th. As these storms moved into north central Wisconsin, they produced some high winds that damaged a carnival tent at the Taylor County Fair in Medford (Taylor County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A small complex of thunderstorms developed north of a stationary front over north central Minnesota during the mid morning of July 30th. As these storms moved into north central Wisconsin, they produced some high winds that damaged a carnival tent at the Taylor County Fair in Medford (Taylor County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 30, 1:50 AM CST, 11 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 1:50 AM CST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 AM CDT SAT JUL 30 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

FORECAST FOCUS IS ON THE PCPN CHANCES FOR THE NEXT FEW DAYS.

DIFFICULTIES IN THE PCPN FORECAST OVER THE NEXT COUPLE DAYS AS
DIFFERENT MODELS LATCH ONTO DIFFERENT SMALL SCALE FORCING
MECHANISMS...LEADING TO A VARIETY OF PCPN SCENARIOS. FORCING LOOKS
RELATIVELY WEAK UNTIL A SHORTWAVE/FRONT MOVES IN MONDAY
NIGHT-TUES...BUT WITH PLENTY OF UNSTABLE AIR...ANY SMALL SCALE
FEATURE COULD LEAD TO SHOWER/STORM CHANCES.

FIRST UP FOR TODAY...IT WAS LOOKING LIKE ANOTHER SUNNY AND WARM
DAY...MUCH LIKE YESTERDAY. HOWEVER...A FEW ISSUES TO CONSIDER. ON
GOING CONVECTION OVER THE NORTHERN PLAINS IS BEING SPAWNED BY A
COUPLE DISTURBANCES AND LOW LEVEL MOISTURE TRANSPORT...AND SEVERAL
OF THE MODELS WOULD TAKE THE SOUTHERN SHORTWAVE/MCV INTO NORTHWEST
WI LATER THIS AFTERNOON. WITH AMPLE INSTABILITY...A FEW
SHOWERS/STORMS WOULD BE POSSIBLE. A SHORTWAVE JUST NORTH OF THIS ONE
WOULD SLIDE ACROSS NORTHERN PARTS OF THE REGION THIS
EVENING...BRINGING A SFC BOUNDARY WITH IT. MORE CONVECTION POSSIBLE
WITH THESE FEATURES ALTHOUGH MORE FAVORED OVER NORTHERN MN/NORTHWEST
WI.

30.00Z GFS AND NAM IN GOOD AGREEMENT WITH TAKING THAT NORTHERN
SHORTWAVE DUE EAST ACROSS SOUTHERN CANADA TODAY/SUNDAY. WHILE THE
BULK OF ITS FORCING WILL STAY NORTH OF THE UPPER MISSISSIPPI RIVER
VALLEY...IT WILL DRAG A SFC FRONT/TROUGH ACROSS THE REGION ON
SUNDAY. LOW LEVEL WARM AIR ADVECTION IS RATHER WEAK...AS IS THE
FRONTOGENETIC RESPONSE COMPARED TO PREVIOUS MODEL RUNS. INSTABILITY
CONTINUES TO BE AMPLE THANKS TO THE SUMMERY AIRMASS/HIGH SFC DEW
POINTS...WITH SBCAPES AROUND 4000 J/KG...WITH THE BULK OF THE 20-30
KITS OF SHEAR IN THE 0-3 KM LAYER. THE LOW LEVEL MOISTURE TRANSPORT
NOSES INTO THE SHORTWAVE OVERNIGHT TONIGHT....SHIFTING ITS FOCUS
TOWARD THE EASTERN GREAT LAKES ON SUNDAY. MEANWHILE...
NORTHEAST-SOUTHWEST RUNNING X-SECTION CONTINUES TO POINT TO VERY
MEAGER SATURATION AS THE SFC BOUNDARY MOVES SOUTHWEST ACROSS THE
REGION...MOSTLY IN A 100 MB LAYER BELOW 800 MB. ALL IN ALL...NOT
VERY IMPRESSIVE...AND WEAKER COMPARED TO SOME PREVIOUS MODEL RUNS.
STILL...CONVERGENCE ALONG THE BOUNDARY AND THE INSTABILITY WARRANT
AT LEAST SMALL POPS...WITH THE BETTER CHANCES TO THE NORTH AND EAST.

ON MONDAY...THE MODELS HINT AT REMNANTS OF THAT SFC FRONT
HANGING FROM NORTHWEST-SOUTHEAST ACROSS THE REGION...WITH WEAK WARM
AIR ADVECTION AND 900-800 MB FRONTOGENETIC ASSOCIATED WITH IT. STILL
RELATIVELY MOISTURE STARVED ON MONDAY THOUGH...WITH RH FIELDS AND
TIME/HEIGHT X-SECTIONS POINTING TO MOSTLY MID LEVEL SATURATION.
STILL...INSTABILTY IS THERE FOR ANY WEAK CONVERGENCE TO TAP
INTO...AND WILL HANG ONTO THE VERY SMALL RAIN CHANCES FOR NOW.

BETTER RAIN CHANCES WILL START TO MOVE IN MONDAY NIGHT AS A
SHORTWAVE TROUGH RIDES ACROSS A BROAD UPPER LEVEL RIDGE. THIS
FEATURE WILL INTERACT WITH THE LOW LEVEL JET/MOISTURE RETURN TO FIRE
A THUNDERSTORM COMPLEX OVER THE NORTHERN PLAINS/MN BY MONDAY
EVENING...MOVING ACROSS NORTHERN WI TUES MORNING. THE MCS COULD
AVOID THE LOCAL FORECAST AREA COMPLETELY...BUT AN ASSOCIATED SFC
FRONT COULD SERVE AS AN ADDITIONAL FOCUS FOR SHOWERS/STORMS. MORE ON
THIS IN THE LONG TERM DISCUSSION BELOW.

WITH HEFTY INSTABILITY TO WORK WITH...ANY STORM OVER THE NEXT FEW
DAYS WILL HAVE THE POTENTIAL TO BE STRONG...AND IF ENOUGH SHEAR
PRESENT...SEVERE. THINK THE BETTER CHANCES WOULD COME MONDAY
NIGHT-TUES AS THE STRONGER SYSTEM MOVES IN...BUT CAN/T RULE OUT A
SHOT LATER TODAY...IF STORMS REFIRE OVER MN AND MOVE SOUTHEAST.
HEAVY RAIN PRODUCING FLASH FLOODING ALSO NEEDS TO BE HIGHLIGHTED AS
MANY LOCATIONS HAVE HAD SOAKING RAINS OVER THE LAST WEEK...AND ANY
PROLONGED HEAVY RAINFALL COULD RESULT IN FLOODING. 3 HOUR FLASH
FLOOD GUIDANCE IS 2.5 INCHES OR LESS FOR MUCH OF THE FORECAST AREA.

.LONG TERM...TUESDAY THROUGH FRIDAY

MODELS CONTINUE IN PRETTY GOOD AGREEMENT WITH A BROAD...FLAT TOPPED
UPPER LEVEL RIDGE PERSISTING ACROSS THE MID-SECTION OF THE U.S. FOR
MUCH OF NEXT WEEK...THUS CONTINUING THE SUMMERY WARMTH AND HUMIDITY
FOR THE FORECAST AREA. BOTH THE GFS AND ECMWF TAKE A SHORTWAVE
TROUGH ACROSS THE NORTHERN PLAINS TO OVER THE EASTERN GREAT LAKES ON
TUES. THE BULK OF THE UPPER LEVEL FORCING WILL STAY NORTH/EAST OF
THE AREA...BUT A SFC FRONT WILL DRAG ACROSS THE REGION. THIS WILL
INTERACT WITH STRONG LOW LEVEL MOISTURE RETURN AND DECENT
INSTABILITY TO SPARK SHOWERS/STORMS ALONG AND AHEAD OF IT. THE EC
CONTINUES TO BE A BIT FASTER THAN THE GFS...BY ABOUT 6 HOURS...BUT
BOTH FAVOR BETTER PCPN CHANCES OVER NORTHERN SECTIONS OF MN AND WI.
HIGH PRESSURE BUILDS IN TUESDAY NIGHT...WITH THE NEXT UPPER LEVEL
SHORTWAVE TAKING AIM ON THE REGION FROM THE CENTRAL PLAINS FOR THU.
WITH A JUICY AIRMASS ANCHORED IN PLACE...IT SHOULD BE NOTED THAT ANY
THUNDERSTORM NEXT WEEK WILL BE CAPABLE OF HEAVY RAIN.

&&

.AVIATION...TODAY AND TONIGHT

AREAS OF DENSE FOG HAVE DEVELOPED IN THE WISCONSIN AND LOWER
KICKAPOO RIVER VALLEYS EARLY THIS MORNING. THIS FOG WILL DISSIPATE
RAPIDLY BETWEEN 30.13Z AND 30.14Z.

A SHORTWAVE TROUGH WILL LIKELY AFFECT AREAS NORTH OF THE INTERSTATE
90 CORRIDOR THIS AFTERNOON. ABUNDANT SUNSHINE THIS MORNING WILL
ALLOW THE AIR MASS TO BECOME VERY UNSTABLE /ML CAPES 2500 TO 3500
J/KG/ PRIOR TO THE TROUGH/S ARRIVAL.  THIS SHOULD ALLOW SOME
SCATTERED THUNDERSTORMS TO DEVELOP IN THIS AREA. AT THIS TIME...IT
LOOKS LIKE THESE THUNDERSTORMS WILL BE NORTH OF THE TAFS SITES...SO
NO PLANS ON ADDING THEM TO THE FORECAST AT THIS TIME.

FOR TONIGHT...A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHERN
PLAINS. WHILE THIS FRONT MAY PROVIDE A CHANCE OF SHOWERS AND
THUNDERSTORMS AT BOTH OF THE TAF SITES...THERE STILL REMAINS TOO
MUCH UNCERTAINTY ON THE TIMING AND LOCATION TO INCLUDE THEM IN THE
31.12Z TAF FORECAST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM... RIECK
AVIATION.......... BOYNE
Hazardous weather outlook, Jul 30, 12:37 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
137 PM CDT SAT JUL 30 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-311100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
137 PM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COUPLE ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT.
THE FIRST WILL MAINLY AFFECT AREAS ALONG AND NORTHEAST OF THE
INTERSTATE 94 CORRIDOR THIS AFTERNOON. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LOCALLY HEAVY RAIN AND
POSSIBLY SOME LARGE HAIL.

THE SECOND ROUND OF STORMS WILL BE POSSIBLE THIS EVENING INTO THE
OVERNIGHT FOR AREAS MAINLY NORTH OF AN AUSTIN MINNESOTA TO TOMAH
WISCONSIN LINE. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO BE
SEVERE WITH DAMAGING WINDS...LOCALLY HEAVY RAIN AND LARGE HAIL THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL STORM CHANCES WILL CONTINUE ON SUNDAY AND MONDAY...BUT SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME. HOWEVER...HEAT INDICES
COULD REACH 100 TO 105 DEGREES OVER PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN ON MONDAY.

MONDAY NIGHT A THUNDERSTORM COMPLEX WILL APPROACH FROM THE NORTHERN
PLAINS. SOME OF THESE STORMS WOULD HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE...MOSTLY NORTH OF A WINONA MINNESOTA TO TOMAH
WISCONSIN LINE.

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT. ITS TOO EARLY TO ASCERTAIN IF THERE WOULD BE A SEVERE RISK
WITH ANY OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN THIS
EVENING INTO THE OVERNIGHT HOURS.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

In the hours before

Special weather statement, Jul 30, 11:17 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1217 PM CDT SAT JUL 30 2011

WIZ017-301815-
TAYLOR-
1217 PM CDT SAT JUL 30 2011

AT 1209 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
MOVING SOUTHEAST AT 30 TO 35 MPH ACROSS NORTHWEST WISCONSIN. THIS
LINE OF STORMS IS EXPECTED TO REACH INTO TAYLOR COUNTY BY 115 PM.

LOOK FOR WIND GUSTS AROUND 40 MPH...SMALL HAIL AND HEAVY RAIN TO
ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...

JUMP RIVER...PERKINSTOWN...POLLEY...LUBLIN...
WESTBORO...CHELSEA...AND MEDFORD.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

DAS

The radar

The La Crosse radar (KARX), 160 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 30, 12:54 PM CST
Where
Taylor County, Medford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
45.130, -90.350

A carnival tent was blown over at the Taylor County Fair.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330688.